Alert archive / Oregon / High Wind Warnings in 2015

High Wind Warning 17, NWS Medford, OR

December 20, 2015Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high wind warning at Dec 20, 2015, 2:45 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 21, 2015, 4:00 AM PST. It was in force for 9 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 20, 2015, 2:45 PM PST (22:45 UTC)
In effect from
Dec 21, 2015, 4:00 AM PST
Expired
Dec 21, 2015, 1:00 PM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 21, 7:21 AM PSTNON-TSTM WND GST 611 Se Brookings, OR
Dec 21, 7:30 AM PSTHEAVY RAIN 14 W Winchester, OROBSERVER LOCATION 3 MILES WEST OF ROSEBURG.
Dec 21, 8:00 AM PSTHEAVY RAIN 2.845 Nnw Brookings, OR24 HOUR RAINFALL ENDING AT 8 AM... OBSERVER LOCATION 5 MI N OF BROOKINGS NEAR CAPE FERRELO.
Dec 21, 8:00 AM PSTHEAVY RAIN 2.861 Nw Harbor, OR24 HOUR RAINFALL ENDING AT 8 AM
Dec 21, 8:53 AM PSTHEAVY RAIN 2.12 Sse Pistol River, OR8AM TO 8AM
Dec 21, 12:09 PM PSTHEAVY RAIN 2.481 Nnw Harbor, OROBSERVER LOCATION 4 MI N OF CA BORDER ON EASTSIDE HWY 101.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2015-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2015-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
526 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WWUS76 KMFR 202245
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
245 PM PST SUN DEC 20 2015

ORZ031-202345-
/O.CAN.KMFR.HW.A.0014.151221T1500Z-151222T0600Z/
CENTRAL AND EASTERN LAKE COUNTY-
245 PM PST SUN DEC 20 2015

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH
WIND WATCH. 

THE AREA OF HIGH WIND THREAT STILL EXISTS AND IS ADVERTISED NOW
IN A WINTER STORM WARNING.

$$

ORZ021-022-211200-
/O.UPG.KMFR.HW.A.0014.151221T1200Z-151222T0000Z/
/O.NEW.KMFR.HW.W.0017.151221T1200Z-151221T2100Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...REEDSPORT...BANDON...PORT ORFORD...
BROOKINGS...GOLD BEACH
245 PM PST SUN DEC 20 2015

* WINDS: SOUTH WINDS OF 40 TO 55 MPH WITH GUSTS TO 75 MPH AT
  COASTAL HEADLANDS

* TIMING: WINDS INCREASING RAPIDLY BETWEEN 1 AM AND 4 AM MONDAY
  WITH A PEAK AROUND SUNRISE. WINDS EASE BY LATE MORNING.

* LOCATIONS INCLUDE: REEDSPORT...BANDON...PORT ORFORD...
  BROOKINGS...GOLD BEACH. 

* IMPACTS: STRONG WINDS WILL AFFECT TRAFFIC ON HIGHWAY 101...
  ESPECIALLY HIGH PROFILE VEHICLES. POWER DISRUPTIONS AND DOWNED
  TREES ARE POSSIBLE.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

CAZ081-211200-
/O.NEW.KMFR.WI.Y.0028.151221T1200Z-151221T2100Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
245 PM PST SUN DEC 20 2015

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 1 PM PST MONDAY. 

* WINDS: SOUTH WINDS INCREASING TO 30 TO 40 MPH WITH GUSTS TO 55
  MPH.

* TIMING: INCREASING BY DAYBREAK MONDAY AND PEAKING LATE MORNING
  THROUGH NOON. WINDS SHOULD EASE BY 1 PM.

* LOCATIONS INCLUDE: WEED...LAKE SHASTINA.

* IMPACTS: TRAVEL HAZARDS TO HIGH-PROFILE VEHICLES, WIND BLOWN
  DEBRIS.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
3 follow-up statements
191 
WWUS76 KMFR 202245 CCA
NPWMFR

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
245 PM PST SUN DEC 20 2015

CORRECTED TO ADD HEADLINE FOR THE COAST ZONES

ORZ031-202345-
/O.CAN.KMFR.HW.A.0014.151221T1500Z-151222T0600Z/
CENTRAL AND EASTERN LAKE COUNTY-
245 PM PST SUN DEC 20 2015

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH
WIND WATCH. 

THE AREA OF HIGH WIND THREAT STILL EXISTS AND IS ADVERTISED NOW
IN A WINTER STORM WARNING.

$$

ORZ021-022-211200-
/O.UPG.KMFR.HW.A.0014.151221T1200Z-151222T0000Z/
/O.COR.KMFR.HW.W.0017.151221T1200Z-151221T2100Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...REEDSPORT...BANDON...PORT ORFORD...
BROOKINGS...GOLD BEACH
245 PM PST SUN DEC 20 2015

...HIGH WIND WARNING FROM 4 AM MONDAY TO 1 PM MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING. THE WARNING IS IN EFFECT FROM 4 AM MONDAY UNTIL 1 PM
MONDAY.

* WINDS: SOUTH WINDS OF 40 TO 55 MPH WITH GUSTS TO 75 MPH AT
  COASTAL HEADLANDS

* TIMING: WINDS INCREASING RAPIDLY BETWEEN 1 AM AND 4 AM MONDAY
  WITH A PEAK AROUND SUNRISE. WINDS EASE BY LATE MORNING.

* LOCATIONS INCLUDE: REEDSPORT...BANDON...PORT ORFORD...
  BROOKINGS...GOLD BEACH. 

* IMPACTS: STRONG WINDS WILL AFFECT TRAFFIC ON HIGHWAY 101...
  ESPECIALLY HIGH PROFILE VEHICLES. POWER DISRUPTIONS AND DOWNED
  TREES ARE POSSIBLE.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

CAZ081-211200-
/O.NEW.KMFR.WI.Y.0028.151221T1200Z-151221T2100Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
245 PM PST SUN DEC 20 2015

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 1 PM PST MONDAY. 

* WINDS: SOUTH WINDS INCREASING TO 30 TO 40 MPH WITH GUSTS TO 55
  MPH.

* TIMING: INCREASING BY DAYBREAK MONDAY AND PEAKING LATE MORNING
  THROUGH NOON. WINDS SHOULD EASE BY 1 PM.

* LOCATIONS INCLUDE: WEED...LAKE SHASTINA.

* IMPACTS: TRAVEL HAZARDS TO HIGH-PROFILE VEHICLES, WIND BLOWN
  DEBRIS.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
699 
WWUS76 KMFR 211122
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
322 AM PST MON DEC 21 2015

ORZ021-022-212100-
/O.CON.KMFR.HW.W.0017.151221T1200Z-151221T2100Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...REEDSPORT...BANDON...PORT ORFORD...
BROOKINGS...GOLD BEACH
322 AM PST MON DEC 21 2015

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON. 

* WINDS: SOUTH AT 40 TO 55 MPH WITH GUSTS UP TO 75 MPH. STRONGEST
  WINDS ARE EXPECTED AT CAPES AND HEADLANDS...AND OTHER EXPOSED
  AREAS.

* TIMING: WINDS WILL PEAK AROUND SUNRISE...THEN EASE BY LATE
  MORNING.

* LOCATIONS INCLUDE: REEDSPORT...BANDON...PORT ORFORD...
  BROOKINGS...GOLD BEACH...AREA CAPES AND HEADLANDS.  

* IMPACTS: STRONG WINDS WILL AFFECT TRAFFIC ON HIGHWAY 101... 
  ESPECIALLY HIGH PROFILE VEHICLES. POWER DISRUPTIONS AND 
  DOWNED TREES ARE ALSO POSSIBLE.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED... ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

CAZ081-212100-
/O.CON.KMFR.WI.Y.0028.151221T1200Z-151221T2100Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
322 AM PST MON DEC 21 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON. 

* WINDS: SOUTH AT 30 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* TIMING: WINDS WILL INCREASE THROUGH THE MORNING...PEAKING LATE
  MORNING THROUGH NOON...THEN EASING THROUGH THE AFTERNOON.

* LOCATIONS INCLUDE: WEED...MONTAGUE...INCLUDING PORTIONS OF
  INTERSTATE 5 AND HIGHWAY 97. 

* IMPACTS: TRAVEL ALONG INTERSTATE 5 NEAR WEED MAY BECOME
  DIFFICULT...PARTICULARLY FOR HIGH PROFILE VEHICLES. POWER
  DISRUPTIONS AND DOWNED TREES ARE ALSO POSSIBLE.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
970 
WWUS76 KMFR 212050
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1250 PM PST MON DEC 21 2015


ORZ021-022-212200-
/O.EXP.KMFR.HW.W.0017.000000T0000Z-151221T2100Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...REEDSPORT...BANDON...PORT ORFORD...
BROOKINGS...GOLD BEACH
1250 PM PST MON DEC 21 2015

...HIGH WIND WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 1 PM PST THIS AFTERNOON. 
COASTAL WINDS HAVE DIMINISHED. WINDS WERE STRONG THIS MORNING
INCLUDING A PEAK GUST TO 66 MPH AT FLYNN PRAIRIE.

$$

CAZ081-212200-
/O.EXP.KMFR.WI.Y.0028.000000T0000Z-151221T2100Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITY OF...WEED
1250 PM PST MON DEC 21 2015

...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON. 
WINDS HAVE REACHED A PEAK AND WILL DIMINISH DURING THE AFTERNOON. 
THE STRONG WINDS THIS MORNING AND EARLY AFTERNOON INCLUDED GUSTS
OF 45 TO 55 MPH AT WEED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Dec 20, 9:19 AM PST, 5 hours 26 minutes earlier.

Area forecast discussion, Dec 20, 9:19 AM PST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
919 AM PST SUN DEC 20 2015

.DISCUSSION...HIGHEST RAIN AND SNOWFALL RATES ARE ONGOING NOW AS
UPPER TROUGH IS PUSHING INTO THE COAST REGION. SNOWFALL RATES OF
AN INCH PER HOUR OR MORE ARE PROBABLE OVER THE CASCADES THROUGH
ABOUT 11 AM. PRECIPITATION WILL TAPER TO LESSER-INTENSITY SHOWERS
LATER THIS MORNING THROUGH AFTERNOON. WINTER WEATHER ADVISORY
LOOKS LIKE IT'S HANDLING THIS SITUATION WELL WITH MOST SITES SOUTH
AND EAST OF MEDFORD SNOWING WITH A VISIBILITY OF 2 MILES OR LESS.

LATEST RIVER FORECASTS FROM THE RIVER FORECAST CENTER IN PORTLAND
HAVE RESPONDED TO THE LOWER RAIN TOTALS OF LATEST FORECAST AND
CRESTS FOLLOWING THE MONDAY RAIN SURGE ARE NOW LOWER THAN
PREVIOUSLY FORECAST. MAJOR FLOOD THRESHOLDS ARE NO LONGER EXPECTED
ON THE SOUTH FORK OF THE COQUILLE AT MYRTLE POINT...NOR FOR THE
COQUILLE AT COQUILLE. MODERATE FLOOD STAGES ARE STILL EXPECTED
HOWEVER. RIVER WATCHES AND WARNINGS ARE BEING ADJUSTED THIS
MORNING.

WILL LET THE CURRENT WINTER HEADLINES RIDE FOR BIT HERE TODAY BUT
WILL LIKELY BE UPGRADING CURRENT WATCHES TO WARNINGS FOR MONDAY.
LATEST STORM TOTAL SNOW FORECASTS FOR MONDAY THROUGH MONDAY NIGHT
ARE 1-2 FEET FORECAST IN THE CASCADES AROUND CRATER LAKE...AND
6-12 INCHES ACROSS AREAS ABOVE 5500 FEET OVER THE EAST SIDE AND IN
NORTHERN CA. AREAS SUCH AS YREKA...MT. SHASTA CITY...KLAMATH
FALLS...AND ALTURAS SHOULD NOT EXPERIENCE MAJOR SNOW IMPACTS
MONDAY AND MONDAY NIGHT. STAVISH

&&

.AVIATION...FOR THE 20/12Z TAF CYCLE...FROM THE CASCADES
WEST...AN INCOMING FRONT WILL BRING AREAS OF MVFR CIGS TO THE
COAST OVERNIGHT...SPREADING INLAND TO THE CASCADES EARLY SUNDAY
MORNING WITH HIGHER TERRAIN OBSCURED. ISOLATED AREAS OF LOW LEVEL
WIND SHEAR ARE POSSIBLE EARLY SUNDAY MORNING NEAR THE
COAST...WHERE SURFACE WINDS REMAIN LIGHT. KOTH/NORTH BEND WINDS
ARE EXPECTED TO BECOME GUSTY...SO NO LOW LEVEL WIND SHEAR IS
FORECAST THERE AT THIS TIME. WINDS WILL DIMINISH THIS AFTERNOON
WITH PRECIPITATION TAPERING TO ISOLATED TO SCATTERED LIGHT SHOWERS
AND A BRIEF PERIOD OF AREAS OF VFR CIGS IS POSSIBLE. CONDITIONS
WILL DETERIORATE AGAIN SUNDAY NIGHT. EAST OF THE CASCADES...VFR
CONDITIONS WILL PREVAIL UNTIL EARLY SUNDAY MORNING WHEN AREAS OF
IFR CIGS/VSBYS WILL DEVELOP IN SNOW AS THE FRONT APPROACHES. THERE
WILL ALSO BE STRONG SOUTHERLY LOW LEVEL WINDS. CONDITIONS WILL
IMPROVE TO MAINLY VFR WITH LOCAL MVFR AND DIMINISHING SNOW SHOWERS LATE
THIS AFTERNOON. CONDITIONS WILL DETERIORATE AGAIN EARLY MONDAY
MORNING WITH IFR AND MOUNTAIN OBSCURATION DEVELOPING IN SNOW.
-DW

&&

.MARINE...UPDATED 300 AM PST SUNDAY 20 DEC 2015...SOUTH WINDS
WILL CONTINUE THROUGH AT LEAST MID MORNING WITH THE STRONGEST
WINDS EXPECTED TO BE BETWEEN 5 NM AND 40 NM FROM SHORE...EXCEPT
NEAR THE SHORE BETWEEN PORT ORFORD AND BANDON. THE COLD FRONT WILL
MOVE THROUGH BETWEEN 16-18Z AT WHICH POINT WINDS WILL SHIFT TO THE
WEST NORTHWEST AND DECREASE. STEEP WIND DRIVEN SEAS WILL ALSO
DECREASE, BUT SEAS WILL REMAIN HIGH ENOUGH FOR SMALL CRAFT
CONDITIONS TO CONTINUE. WE'LL CATCH A BRIEF BREAK IN THE WEATHER
THIS AFTERNOON AND TONIGHT....THEN A STRONG WARM FRONT WILL ARRIVE
LATE TONIGHT WITH WINDS SHIFTING SOUTH AND INCREASING. IT'S A GOOD
BET THEY WILL REACH GALES, BUT DECIDED NOT TO HOIST A GALE WARNING
UNTIL THE CURRENT GALE WARNING EXPIRES. GALES ON MONDAY SHOULD
ONLY LAST BETWEEN 6-9 HOURS, THEN WINDS WILL SHIFT SOUTHWEST AND
DECREASE. THE OTHER ITEM OF CONCERN WILL BE A LARGE LONG PERIOD
NORTHWESTERLY SWELL BUILDING MONDAY AFTERNOON AND IS EXPECTED TO
BECOME VERY LARGE BY WEDNESDAY MORNING. A WEAKER FRONT IS FORECAST
TO MOVE ONSHORE THURSDAY WHICH COULD INCREASE WINDS AS WELL.

VERY HIGH TIDES ARE EXPECTED MONDAY DEC 21 THROUGH SUNDAY DEC
27...PEAKING THURSDAY DEC 24. THIS...IN COMBINATION WITH THE HEAVY
WESTERLY SWELL...WILL LIKELY CREATE DANGEROUS BAR CONDITIONS AND
HIGH SURF ALONG THE COAST. -PETRUCELLI

&&

.PREV DISCUSSION... /ISSUED 546 AM PST SUN DEC 20 2015/
DISCUSSION...A VERY ACTIVE WEATHER PATTERN WILL PERSIST DURING
THE NEXT WEEK. A MODERATELY STRONG COLD FRONT WILL MOVE ACROSS OUR
AREA TODAY. PRECIPITATION TAPERS OFF LATER THIS AFTERNOON INTO
THIS EVENING THEN THE STRONGEST OF A SERIES OF SYSTEMS WILL BE A
COLD FRONT THAT WILL HAVE ITS IMPACT ON OUR AREA FOCUSED FROM
EARLY MONDAY MORNING THROUGH MONDAY EVENING. THE MAJOR UPDATE TO
THE FORECAST IS THAT THERE IS GOOD AGREEMENT AMONGST THE 00Z
NAM...GFS AND ECMWF ON A SLIGHTLY FASTER AND MORE SOUTHWARD TRACK.
THIS RESULTS IN LOWER STORM TOTAL RAINFALL THAN PREVIOUSLY
FORECAST...BUT ALSO LOWER SNOW LEVELS WITH OUR REGION NOW EXPECTED
TO BE ON THE BACK EDGE OF THE SOUTHWARD SAGGING COLD FRONT ON
TUESDAY. IT IS VERY IMPORTANT TO NOTE THAT WHILE THE STORM TOTAL
AMOUNT OF RAINFALL FORECAST HAS BEEN REDUCED...VERY HEAVY RAIN IS
STILL EXPECTED AND LIKELY TO CAUSE SIGNIFICANT RISES WITH THE
POTENTIAL FOR FLOODING ON RIVERS AND STREAMS WEST OF THE CASCADES.
A FLOOD POTENTIAL OUTLOOK /PDXESFMFR/ HAS BEEN ISSUED AS WELL AS A
FLOOD WATCH FOR SEVERAL WEST SIDE RIVERS. AT THIS TIME ...THE
COQUILLE RIVER AT COQUILLE IS THE ONLY MAIN STEM RIVER IN OUR AREA
THAT REMAINS ABOVE FLOOD STAGE.

THE STORM WILL ALSO BRING STRONG SOUTH WINDS TO THE
COAST...HIGHER TERRAIN...EAST SIDE AND SHASTA VALLEY ON MONDAY.
THE SHASTA VALLEY WINDS ARE FORECAST TO PEAK BELOW WARNING
CRITERIA THUS THEY WERE NOT INCLUDED WITH A HIGH WIND WATCH
/PDXNPWMFR/ FOR THE COAST AND EAST SIDE FOR POTENTIAL WIND GUSTS
TO 70 MPH. WITH THE HIGHER SNOWFALL AMOUNTS EXPECTED...A WINTER
STORM WATCH /PDXWSWMFR/ WAS ALSO ISSUED. FIRST...A WINTER WEATHER
ADVISORY IS IN EFFECT TODAY WITH A MAJORITY OF ACCUMULATION TO
OCCUR DURING THIS MORNING WHILE SNOW LEVELS RISE FROM AROUND 2000
FEET NOW TO 3000 FEET THIS AFTERNOON. SNOW AMOUNTS WILL BE MAINLY
UP TO 3 INCHES...BUT HIGHEST AT 3 TO 8 INCHES IN THE SOUTHERN
OREGON CASCADES AND SISKIYOU MOUNTAINS...AND ALSO THE HIGHER PEAKS
OF THE COASTAL RANGE FROM THE KALMIOPSIS WILDERNESS INTO WESTERN
SISKIYOU COUNTY. A FEW VERY LIGHT SHOWERS AND SNOW FLURRIES WILL
LINGER THIS EVENING AND OVERNIGHT THEN THE NEXT STORM WILL ARRIVE
AT THE COAST EARLY MONDAY MORNING.

THE MOST CHALLENGING PORTION OF THE FORECAST IS ARGUABLY SNOW
LEVELS WITH THIS STRONG STORM. HEAVIER PRECIPITATION AT TIMES MAY
BRING COLDER AIR INTO THE LOWER LEVELS WHILE THE CHANGING TRACK OF
THE FRONT WILL OF COURSE HAVE A MAJOR EFFECT ON SNOW LEVELS. A
WARM FRONT IS FORECAST TO SEND SNOW LEVELS FROM AROUND 3000 FEET
ON MONDAY MORNING UP TO AROUND 4500 TO 5000 FEET MONDAY AFTERNOON.
THE WINTER STORM WATCH COVERS THE MAJOR PASSES OF THE CASCADES AND
SISKIYOUS...EAST SIDE AND NORTHERN CALIFORNIA FROM MONDAY THROUGH
TUESDAY AFTERNOON.

TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON...THERE WILL BE
ADDITIONAL WEAKER DISTURBANCES EMBEDDED IN THE WESTERLY FLOW
ALOFT WITH THE POTENTIAL FOR ADVISORY LEVEL SNOWFALL TO BE FOCUSED
ON THE FOOTHILLS AND MOUNTAINS OF SOUTHWEST OREGON AND ALSO
NORTHERN KLAMATH COUNTY. SNOW LEVELS AROUND 3000 TO 4000 FEET BY
TUESDAY NIGHT WILL GRADUALLY FALL TO AROUND 2000 TO 3000 FEET ON
WEDNESDAY. A SLIGHTLY STRONGER FRONT IS FORECAST TO FOLLOW ON
WEDNESDAY NIGHT WITH THE SNOW LEVEL AROUND 2000 TO 2500 FEET.

YET ANOTHER FRONT IS FORECAST FOR THURSDAY. THIS FRONT HAS ALSO
BEEN CONSISTENTLY INDICATED TO BE MODERATELY WET AND WEST SIDE
FOCUSED...BUT COLDER WITH SNOW LEVELS OF 1500 TO 2000 FEET. THE
COLDER AIR ALOFT MAY REQUIRE ADDING A MENTION OF A SLIGHT CHANCE
OF THUNDERSTORMS TO THE COAST EARLY THURSDAY INTO THURSDAY
EVENING. A SHORTWAVE BEHIND THIS FRONT MAY BRING ADDITIONAL
FLURRIES THURSDAY NIGHT...TAPERING OFF EARLY CHRISTMAS MORNING.
THERE IS GENERAL MODEL AGREEMENT ON A BREAK BETWEEN SYSTEMS
BEGINNING ON CHRISTMAS MORNING OR CHRISTMAS AFTERNOON WITH HIGH
PRESSURE BUILDING INTO THE REGION.

AT THE END OF THE LONG TERM...MODEL AGREEMENT RAPIDLY DIMINISHES
WITH UNCERTAINTY ON THE STRENGTH AND POSITION OF RIDGING CENTERED
OFFSHORE FROM CALIFORNIA. THE GFS SUGGESTS STRONGER RIDGING WHICH
WOULD PRODUCE DRY WEATHER BUT LIKELY WITH VALLEY LOW CLOUDS AND
FOG. MEANTIME...THE WEAKER/FARTHER SOUTH POSITION OF RIDGING OF
THE ECMWF WOULD KEEP THE STORM TRACK OVER WASHINGTON AND NORTHERN
OREGON WITH THE POTENTIAL FOR IT TO ALSO EXTEND INTO OUR AREA.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     ORZ029>031.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
     ORZ029>031.
     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     ORZ031.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
     FOR ORZ027-028.
     HIGH WIND WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
     ORZ021-022.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2000
     FEET FOR FOR ORZ023>026.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     ORZ027-028.

CA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     CAZ082>085.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ABOVE 2000
     FEET FOR FOR CAZ080-081.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING
     ABOVE 4000 FEET FOR FOR CAZ080.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
     CAZ083-085.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL
     4 AM PST MONDAY FOR PZZ350-356-370-376.

MTS/SBN/SBN

In the hours before

Local storm report, Dec 20, 12:29 PM PST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1229 PM PST SUN DEC 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             MOUNT SHASTA            41.32N 122.31W
12/20/2015  M3.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SNOW MEASURED ON TOP OF CAR OBSERVER
            LOCATION IN MT. SHASTA; NORTHERN PART OF
            TOWN.

&&

MND
Local storm report, Dec 20, 12:30 PM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1230 PM PST SUN DEC 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     SNOW             1 NE ALTAMONT           42.21N 121.70W
12/20/2015  M5.0 INCH        KLAMATH            OR   TRAINED SPOTTER

            ELEVATION 4400 FT OBSERVER LOCATION KLAMATH
            FALLS.

&&

MND

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 4:27 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas, Lake10 hr
Dec 20, 4:58 AM PSTWinter Storm WatchMFRDouglas, Jackson, Josephine, Klamath, Lake10 hr
Dec 20, 9:10 AM PSTRiver Flood WarningMFRCurry3 days
Dec 20, 9:30 AM PSTRiver Flood WarningMFRCoos71 hr
Dec 20, 2:56 PM PSTGale WarningMFR19 hr
Dec 20, 2:56 PM PSTSmall Craft AdvisoryMFR19 hr
Dec 20, 2:56 PM PSTSmall Craft AdvisoryMFR19 hr
Dec 20, 2:56 PM PSTStorm WarningMFR19 hr
Dec 20, 2:56 PM PSTSmall Craft Advisory for Hazardous SeasMFR48 hr
Dec 20, 3:19 PM PSTWinter Storm WarningMFRDouglas, Jackson, Josephine, Klamath, Lake18 hr
Dec 20, 3:19 PM PSTWinter Weather AdvisoryMFRKlamath, Lake18 hr
Dec 20, 3:28 PM PSTHigh Surf AdvisoryMFRCoos, Curry, Douglas20 hr

Nearby

High Wind Warnings in Oregon, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.